Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Goodland, KS

May 27, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 2:48 PM CDT for Logan County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2001, 2:48 PM CDT (19:48 UTC)
Expired
May 27, 2001, 3:30 PM CDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 271948
SVRGLD
KSC109-272030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 330 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF RUSSELL SPRINGS...OR ABOUT 25
  MILES NORTHWEST OF SCOTT STATE LAKE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 255 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3900 10140 3882 10136 3885 10083 3908 10083

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:58 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 27, 11:58 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT SUN MAY 27 2001

ZONES UPDATED TO ACCOUNT FOR TEMPERATURES WARMING MORE RAPIDLY THAN
EXPECTED AND TO UPDATED WINDS FOR A DEEPENING NW TO SE ORIENTED
TROUGH/DRY LINE STRUCTURE FOR THE AFTERNOON.  RUC2 HANDLING THE
EVOLVING SITUATION FAIRLY WELL...ALTHOUGH THE FIRST COUPLE OF HOURS
OF THAT MODEL SEEMS BE TO HANGING ONTO THE TOO DRY DEWPOINT AT
KLIC (FROZEN AT 32F) RATHER THAN TOSSING IT.

STILL EXPECT TSRA...SOME SEVERE AND POSSIBLY TORNADIC IN SOUTHERN
THIRD OF CWFA...BOTH ALONG WARM FRONT AND NEAR DRY LINE.  CAVEAT IS
THAT OUR AREA NEEDS TO INITIATE BEFORE ACTIVITY IN WESTERN OKLAHOMA.
ANY ACTIVITY THERE WILL LIKELY KEEP CONVECTION FROM BECOMING WELL
ORGANIZED HERE AS LOW LEVEL MOISTURE FLUX GETS INTERCEPTED AND UPPER
LEVEL SUPPORT WEAKENS IN SUPPRESSION AREA OF OK CONVECTION.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, May 27, 11:51 AM CDT, 2 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN MAY 27 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...MAINLY ALONG
AND SOUTH OF A BENKELMAN NEBRASKA TO NORTON KANSAS LINE.

INCREASING SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO MOVE VERY
UNSTABLE AIR INTO NORTHWEST KANSAS AND EASTERN COLORADO. THIS...
COMBINED WITH A STRONG INCREASE AND TURNING OF THE WINDS FROM THE
SURFACE TO THE MID LEVELS OF THE ATMOSPHERE WILL RESULT IN SEVERE
THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE
ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Special weather statement, May 27, 12:43 PM CDT, 2 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT SUN MAY 27 2001

THUNDERSTORMS DEVELOPING IN EASTERN COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON. AS THE AIRMASS ON THE WARM
SIDE OF A STATIONARY FRONT EXTENDING FROM SE WYOMING TO CENTRAL
KANSAS HEATS THIS AFTERNOON...SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Local storm report, May 27, 2:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    3 NE KANORADO             KS   1 INCH HAIL
05/27/01   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, May 27, 2:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    RULETON                   KS   .88 INCH HAIL
05/27/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 27, 2:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    RULETON                   KS   1 INCH HAIL
05/27/01   SHERMAN                        HAIL COVERING GROUND

0128 PM    CARUSO                    KS   1 INCH HAIL
05/27/01   SHERMAN
Local storm report, May 27, 2:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 S CARUSO                KS   1.25 INCH HAIL
05/27/01   SHERMAN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman58 min
May 27, 2:28 PM CDTSevere Thunderstorm WarningGLDSherman47 min
May 27, 3:02 PM CDTSevere Thunderstorm WarningGLDWallace43 min
May 27, 3:30 PM CDTTornado WarningGLDLogan, Wallace45 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningGLDWichita62 min
May 27, 4:11 PM CDTTornado WarningGLDWichita49 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningGLDLogan30 min
May 27, 4:26 PM CDTTornado WarningGLDLogan49 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningGLDLogan48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.